Nebraska, 2001

Damaging Wind in Nebraska, April 20, 2001

April 20, 2001 · NWS OAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 20, 1:40 PM CST, 7 hours 25 minutes earlier.

Area forecast discussion, Apr 20, 1:40 PM CST, 7 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
240 PM CDT FRI APR 20 2001

FORECAST CHALLENGES -- SEVERE WEATHER CHANCES TONIGHT.

SYNOPSIS -- THIS MORNINGS OBSERVED SOUNDINGS AND PLAN VIEW
UPPER-AIR ANALYSIS SHOWED WIDESPREAD, STEEP MID-LEVEL LAPSE RATES
ACROSS MUCH OF THE CNTRL U.S..  HOWEVER, LOW-LEVEL MOISTURE DEPTH IS
VERY LIMITED.  18Z SOUNDINGS FROM OAX AND TOP CONTINUE TO INDICATE
PROBLEMS WITH LIMITED MOISTURE AND A LARGE CAP.  IN THE UPPER
LEVELS, THE MAIN SHORTWAVE FORECAST TO IMPACT OUR AREA TONIGHT WAS
MOVING INTO WRN CO, PER LATEST MOISTURE CHANNEL IMAGERY WITH
CONSIDERABLE LIGHTNING ACTIVITY FROM CNTRL WY SWD INTO N CNTRL NM.
AT THE SURFACE, 18Z SURFACE ANALYSIS HAD A DEEPENING SURFACE LOW
OVER NERN CO WITH A WARM FRONT EXTENDING NEWD FROM N OF HLC TO NEAR
OMA.

FORECAST -- PER PMDHMD, WE WILL FOLLOW THE ETA IN THE LOW-LEVELS AND
THE AVN ALOFT THIS FORECAST.  IN THE SHORT TERM, THE MAIN FOCUS IS
ON CONVECTIVE POTENTIAL.  FROM WHAT WE HAVE SEEN SO FAR IN THE
OBSERVED DATA, WE WILL NEED TO ADVECT DEEPER MOISTURE FROM SOMEWHERE
AND EFFECTIVELY REDUCE THE CONVECTIVE INHIBITION FOR SEVERE
CONVECTION TO DEVELOP.  THIS MORNINGS ETA IS NOT HANDLING THE
SURFACE DEWPOINTS AND SUBSEQUENTLY THE SBCAPE FIELDS VERY WELL IN
COMPARISON TO THE OBSERVED DATA.  CURRENTLY, THE RUCII OUTPUT IS
MUCH MORE ACCURATE AND WE WILL USE ITS THERMODYNAMIC FIELDS IN THE
SHORT TERM.  THAT SAID, CAPE VALUES OF 1000 TO 1500 J/KG ARE
FORECAST ALONG THE WARM FRONT BY LATE AFTERNOON WITH THE CIN
DECREASING TO 20 TO 30 J/KG (THIS MAY BE OPTIMISTIC GIVEN THE
CURRENT STATE OF THE ATMOSPHERE).  THERE IS A CHANCE OF AN
ISOLATED STORM ALONG THE WARM FRONT LATE THIS AFTERNOON INTO EARLY
EVENING, BUT THE BETTER CONVECTIVE POTENTIAL WILL BE LATER TONIGHT
AS THE LARGE-SCALE ASCENT INCREASES AHEAD OF THE WRN CO SHORTWAVE.
IF DEEP CONVECTION COULD BE INITIATED, 0-6 KM SHEAR VALUES OF 22-27
M/S SUGGEST THAT THE INITIAL CONVECTIVE MODE WOULD BE
SUPERCELLULAR.  WE HAVE TRIMMED GOING POPS SOME OVERNIGHT,
ESPECIALLY IN THE WARM SECTOR WHERE CIN VALUES ARE THE HIGHEST.

19Z SURFACE TEMPERATURES IN THE 20S AND 30S OVER CNTRL AND SRN
SASKATCHEWAN ARE SURGING SWD, SUPPORTING THE ETA SOLUTION OF A
STRONGER SURFACE FRONT ON SATURDAY.  THERE WILL BE A SLIGHT CHANCE
OF SOME SHOWER ACTIVITY ACROSS THE NRN ZONES DURING THE AFTERNOON
WITH ALL OTHER AREAS REMAINING DRY.

LOW-LEVEL WINDS WILL BEGIN TO BACK SATURDAY NIGHT IN RESPONSE TO THE
APPROACH OF THE STRONG SHORTWAVE, CURRENTLY MOVING ONTO THE NRN CA
COAST.  THE APPROACH OF THIS SHORTWAVE WILL INCREASE THE LOW-LEVEL
WARM ADVECTION/ISENTROPIC ASCENT FROM S TO N ACROSS THE AREA
OVERNIGHT.  THUS, WE HAVE INSERTED THE HIGHEST POPS ACROSS THE SRN
ZONES AND DECREASED THEM NWD.

STRONG, LARGE-SCALE ASCENT WILL CONTINUE OVER THE AREA DURING THE
DAY ON SUNDAY AHEAD OF THE POTENT SHORTWAVE LIFTING OUT OF THE
ROCKIES.  SURFACE FRONTAL POSITION WILL HAVE A LARGE BEARING ON HIGH
TEMPERATURES AND ANY SEVERE WEATHER POTENTIAL.  AGAIN, PER PMDHMD,
WE WILL LEAN MORE TOWARD THE COOLER ETA TEMPERATURE PROFILES IN THE
LOW-LEVELS.

IN THE EXTENDED, BUILDING MID-LEVEL HEIGHTS WILL ALLOW FOR A WARMING
TREND THROUGH THE FORECAST PERIOD.

.OMA...NONE.
MEAD

In the hours before

Special weather statement, Apr 20, 4:35 PM CST, 4 hours 30 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-210400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
535 PM CDT FRI APR 20 2001

THERE IS A HIGH LIKELIHOOD STORM SPOTTER ACTIVATION WILL BE NECESSARY
TONIGHT IN EASTERN NEBRASKA AND SOUTHWEST IOWA.

AN AREA OF LOW PRESSURE OVER NORTHEAST COLORADO WILL CONTINUE
STRENGTHEN AND MOVE EAST ALONG A WARM FRONT EXTENDING ACROSS CENTRAL
AND EAST CENTRAL NEBRASKA THROUGH CENTRAL IOWA GENERATING
THUNDERSTORMS. IN ADDITION A STRONG UPPER AIR DISTURBANCE WILL BE
LIFTING OUT OF THE ROCKIES INTO THE NORTHERN PLAINS.

THE COMBINATION OF AN UNSTABLE ATMOSPHERE..INCREASING LOW LEVEL MOISTURE
AND FAVORABLE WIND SHEAR PROFILES SUGGEST THAT THE ENVIRONMENT WILL
BE SUPPORTIVE FOR SEVERE STORMS. DAMAGING WINDS AND LARGE HAIL
APPEAR TO BE THE MAIN RISK. HOWEVER BASED ON LOW LEVEL WIND
SHEAR...SOME TORNADOES ARE ALSO POSSIBLE.

PEOPLE ARE URGED TO MONITOR NOAA WEATHER RADIO OR AREA TELEVISION OR
RADIO STATIONS TONIGHT FOR SEVERE WEATHER WATCHES AND WARNINGS.

GW
Local storm report, Apr 20, 8:01 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
901 PM CDT FRI APR 20 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0816 PM    17 SW HARTINGTON          NE   TORNADO
04/20/01   CEDAR                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0828 PM    3 SW COLERIDGE            NE   1 INCH HAIL
04/20/01   CEDAR                          REPORTED BY STORM
                                          SPOTTER.

0830 PM    COLERIDGE                 NE   .75 INCH HAIL
04/20/01   CEDAR
Local storm report, Apr 20, 8:44 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
944 PM CDT FRI APR 20 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    ST JAMES                  NE   1 INCH HAIL
04/20/01   CEDAR                          REPORTED BY COOPERATIVE
                                          OBSERVER.

0930 PM    LINCOLN                   NE   .88 INCH HAIL
04/20/01   LANCASTER                      REPORTED BY EMERGENCY
                                          MANAGEMENT.

0935 PM    5 SE LINCOLN              NE   .88 INCH HAIL
04/20/01   LANCASTER                      REPORTED BY HAM RADIO
          L                                OPERATOR.

The radar

The Omaha radar (KOAX), 40 km away, was scanning. The volume nearest the first event began at 03:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cass

When
April 20, 9:05 PM CST
Where
Cass County, Louisville
Measured
55 kt (63 mph)
Reported by
TRAINED SPOTTER
Coordinates
41.000, -96.150

Thunderstorm winds estimated at over 60 mph at Buckneer Bay near Louisville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2001Every state in 2001This day in weather historyWarnings in Nebraska, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5239515.